South Dakota, 2010

Hail and Damaging Winds in South Dakota, August 3, 2010

August 3, 2010 · NWS ABR · 7 events in 4 counties and zones

Several thunderstorms brought sixty mph winds or higher along with large hail to parts of central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought sixty mph winds or higher along with large hail to parts of central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 3, 1:40 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT TUE AUG 3 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
THE MAIN FORECAST CHALLENGE IS THE TIMING OF THE COOLER AND DRIER
THAT WILL INVADE THE REGION FROM NORTHERN CANADA. MODEL PREFERENCE WAS
A BLEND OF 0Z ECMWF/9Z SREF/12Z NAM. THE 12Z GFS WAS OVERLY
AGGRESSIVE WITH RETURN FLOW DEVELOPING AS EARLY AS 0Z FRIDAY AND
WAS THEREFOR REJECTED.

AS OF 19Z SHOWERS AND THUNDERSTORMS...SOME OF WHICH ARE
SEVERE...ARE ONGOING ACROSS WESTERN SOUTH DAKOTA. THE STRONGEST
STORMS ARE SLOWLY BUILDING SOUTHEAST OF THE LINE...OR TOWARDS
BETTER INSTABILITY. A SURFACE HIGH PRESSURE AND WEAK NORTHEAST
WINDS SHOULD KEEP MOST OF THE SEVERE WEATHER ACROSS SW AND SOUTH
CENTRAL SOUTH DAKOTA THIS AFTERNOON/EVENING. WILL MAINTAIN HIGH
POPS THROUGH MOST OF THE TONIGHT PERIOD AS DRIER AIR FILTERS INTO
THE REGION FROM THE NORTHWEST.

WEDNESDAY WILL FEATURE THE CONTINUATION OF THE INFLUX OF COOLER
DRIER AIR WITH BOUNDARY LAYER DEW POINTS DROPPING FROM THE MID
60S...TO THE MID 50S BY 0Z THURSDAY. WITH THE ATMOSPHERE BECOMING
INCREASINGLY MORE STABLE DURING THE AFTERNOON HOURS...HAVE REDUCED
POPS TO SCHC CWA WIDE.

THE NEXT POSSIBILITY FOR WEATHER COULD BE THURSDAY NIGHT ACROSS THE
SW CWA...OR ALONG I90. BOTH THE SREF AND NAM SHOW A LLJ DEVELOPING
AFTER 06Z FRIDAY ACROSS WESTERN SOUTH DAKOTA. WHILE THE OVERALL
AMOUNT OF AVAILABLE MOISTURE APPEARS PRETTY LOW...WILL INTRODUCE
SCHC POPS FOR NOW WITH THE BELIEF THAT MORNING ACCAS COULD
DEVELOP.

.LONG TERM...FRIDAY THROUGH TUESDAY
THE MODELS AND GFS ENSEMBLES AGREE REAL WELL THROUGH THE LONG TERM
WITH THE UPPER LEVEL FLOW ACROSS OUR REGION. A 50H UPPER LEVEL
RIDGE AXIS OUT WEST EARLY ON WILL BUILD EAST AND PARK ACROSS THE
CENTRAL PART OF THE US BY SATURDAY AND REMAIN THROUGH TUESDAY.
THE MODELS AND ENSEMBLES ALSO SHOW 50H UPPER LEVEL TROUGHING
ACROSS THE WESTERN US THROUGH THIS TIME PERIOD. SEVERAL SHORT
WAVES WILL COME OFF THIS TROUGH AND UP AND OVER THE RIDGE AXIS IN
THE CENTRAL PART OF THE US BRINGING SEVERAL CHANCES OF SHRAS/TSRAS
TO THE REGION. WITH THIS UPPER LEVEL RIDGING AND PLENTY OF
SUNSHINE...TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FOR
THIS TIME OF YEAR WITH HIGH HUMIDITY REMAINING.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED FOR ALL TAF LOCATIONS THROUGH TONIGHT
AND WEDNESDAY MORNING. A SHORT WAVE TROUGH SLIDING ACROSS THE
REGION THROUGH TONIGHT WILL BRING SCT SHRAS/TSRAS TO THE AREA. SOME
OF THESE MAY AFFECT THE TAF LOCATIONS. WILL WATCH DEVELOPMENT AND
AMEND IF NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...MOHR
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 3, 1:53 AM MST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT TUE AUG 3 2010

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-040900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
353 AM CDT TUE AUG 3 2010 /253 AM MDT TUE AUG 3 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS...PRIMARILY ACROSS WESTERN SOUTH
DAKOTA...WILL TRANSITION EAST THROUGH THE COURSE OF THE AFTERNOON
AND EVENING. THE SEVERE RISK SHOULD BE CONFINED WEST OF THE
MISSOURI RIVER WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. FURTHER EAST...AN ISOLATED STORM OR TWO COULD FORM...WITH
THE MAIN THREAT BEING LIGHTNING. THUNDERSTORMS WILL CONTINUE EAST
OVERNIGHT...BUT THE RISK FOR SEVERE WEATHER WILL HAVE DIMINISHED
GREATLY BY THE LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE IN THE FORECAST FOR WEDNESDAY AND
THE UPCOMING WEEKEND. THE RISK FOR SEVERE WEATHER IS EXPECTED TO
BE LIMITED DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON FOR WEST
RIVER COMMUNITIES.

CONNELLY

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stanley

When
August 3, 3:20 PM MST
Where
Stanley County, 0.69 mi N of Bunker
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.240, -101.100

Sixty mph winds were estimated in Bunker.

Thunderstorm Wind, Jones

When
August 3, 4:34 PM CST
Where
Jones County, 0.5 mi E of Murdo Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.850, -100.710

Sixty mph winds were reported with quarter size hail.

Hail, Jones

When
August 3, 4:34 PM CST
Where
Jones County, 0.5 mi E of Murdo Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
43.850, -100.710

Thunderstorm Wind, Lyman

When
August 3, 6:10 PM CST
Where
Lyman County, 0.5 mi E of Kennebec
Measured
54 kt (62 mph) measured gust
Reported by
COOP Observer
Coordinates
43.900, -99.860

Thunderstorm Wind, Lyman

When
August 3, 6:40 PM CST
Where
Lyman County, 5.06 mi SSW of Reliance Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.780, -99.600

Sixty mph winds were estimated south of Reliance.

Hail, Buffalo

When
August 3, 6:55 PM CST
Where
Buffalo County, 5.68 mi WNW of Gann Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
44.070, -99.100

Thunderstorm Wind, Buffalo

When
August 3, 7:20 PM CST
Where
Buffalo County, 0.5 mi E of Gann Vly
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.030, -98.990

Sixty mph winds were estimated in Gann Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257510, 257512, 257520, 257513, 257515, 257509, 257517.